Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 34, NWS Midland/Odessa, TX

May 20, 2019Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 20, 2019, 6:50 PM CDT for Glasscock County, Midland County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2019, 6:50 PM CDT (23:50 UTC)
Expired
May 20, 2019, 7:15 PM CDT
In force
25 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:50 PM CDTHAIL 118 Se Midland, TXFM 1787 AND SH 349
May 20, 6:57 PM CDTTORNADO19 Se Midland, TX4 MILES EAST OF INTERSECTION OF SH 349 AND FM 1787

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:36 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2582 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
4.7
Supercell composite
24.7

Open this sounding in Storm Lab

The text

As transmitted.

225 
WFUS54 KMAF 202350
TORMAF
TXC173-329-210015-
/O.NEW.KMAF.TO.W.0034.190520T2350Z-190521T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
650 PM CDT Mon May 20 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Southwestern Glasscock County in western Texas...
  Southeastern Midland County in western Texas...

* Until 715 PM CDT.
    
* At 650 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 19 miles southeast of Midland International Air and
  Space Port, or 20 miles south of Midland, moving northeast at 55
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Glasscock and southeastern Midland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3167 10163 3165 10193 3165 10204 3185 10207
      3193 10159
TIME...MOT...LOC 2350Z 234DEG 47KT 3173 10199 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$
2 follow-up statements
064 
WWUS54 KMAF 202358
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
658 PM CDT Mon May 20 2019

TXC173-329-210015-
/O.CON.KMAF.TO.W.0034.000000T0000Z-190521T0015Z/
Glasscock TX-Midland TX-
658 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN GLASSCOCK AND SOUTHEASTERN MIDLAND COUNTIES...
        
At 656 PM CDT, a confirmed tornado was located 19 miles south of 
Greenwood, moving northeast at 40 mph. This was 4 miles east of the 
intersection of SH349 and Ranch Road 1787.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Glasscock and southeastern Midland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3167 10163 3165 10193 3165 10204 3185 10207
      3193 10159
TIME...MOT...LOC 2356Z 236DEG 43KT 3175 10193 

TORNADO...OBSERVED
HAIL...1.50IN

$$
109 
WWUS54 KMAF 210004
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT Mon May 20 2019

TXC173-329-210015-
/O.CON.KMAF.TO.W.0034.000000T0000Z-190521T0015Z/
Glasscock TX-Midland TX-
704 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN GLASSCOCK AND SOUTHEASTERN MIDLAND COUNTIES...
    
At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located 16 miles south of Greenwood, moving northeast at 45 mph.
This storm has a history of producing a tornado.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Glasscock and southeastern Midland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3167 10163 3165 10193 3165 10204 3185 10207
      3193 10159
TIME...MOT...LOC 0003Z 234DEG 39KT 3179 10188 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 5:54 PM CDT, 56 minutes earlier.

Area forecast discussion, May 20, 5:54 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 PM CDT Mon May 20 2019

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

A dryline stalled just west of Midland, Odessa, Fort Stockton
line has recently produced large hail at KMAF. Expect another
round of tempo MVFR storms at KMAF through 21/06z as the cold
front collides with the dryline and moves east of KMAF around or
just after 21/06z. Winds will turn westerly at all terminals
with VFR conditions expected through Tuesday afternoon. Winds
will be westerly at 20 to 35 mph and gusty.

12

&&

.PREV DISCUSSION... /issued 245 PM CDT Mon May 20 2019/

DISCUSSION...

WV imagery shows the upper trough approaching the Four corners area,
leaving West texas and Southeast New Mexico under very progressive
SW flow aloft.  At the sfc, a sfc trough over far west Texas has
resulted in a surge of Gulf moisture into the region, w/the 70F
isodrosotherm edging into our ern counties, making it feel more like
east Texas than west, and banking the dryline up against the higher
terrain.  The approach/arrival of the trough will result in
increasing winds over much of the area this afternoon/night, and
we've extended the warning in the Guadalupes/Delawares into Tue
evening as a secondary trough approaches. KMAF VWP shows a 25kt LLJ
right off the deck, and this is forecast to increase to 60+kts after
dark. Needless to say, parameters for severe wx later today are
impressive.  KMAF 18Z sounding shows mucapes in excess of 4600 J/kg,
mid-lvl lapse rates of over 7C/km, deep lyr shear of 50kts, and 0-
1km SRH of 54 m2/s2. Already, convection is developing over the
South Plains, w/a tor watch in effect for our NE six counties. Hi-
res models call for a first round of supercells this afternoon,
w/very large hail and a tornado or two, then more of a squall
line/QLCS developing late this evening as the Pac front arrives,
w/damaging winds becoming the main hazard.

Tue/Wed should be convective down days, w/post-frontal temps well-
below normal Tue, then rebounding to above-normal Wed under
continuing SW flow aloft as the secondary trough digs to CA/NV/AZ by
00Z Thu.  Wed night, another sfc trough develops out west, resulting
in a surge of Gulf moisture return similar to last night's.  This
will sharpen up the dryline out west, w/a chance of convection
developing along and east of this feature as shortwaves round the
base of the trough and move into the area.  Thu, the trough ejects
into the upper Midwest, to be replaced by a tertiary trough over the
SW CONUS.  Chances look even better for convection Thu night, when
long-range models hint at developing a MCS over the Wrn Low Rolling
Plains.  Fri/Sat, a slight chance of convection will remain along
the dryline, w/long-range models hinting at the ridge over the Gulf
Coast states slipping under the trough and shifting to the wrn
CONUS.  This will result in temps climbing to above-normal by
Memorial Day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  80  57  91 /  80   0   0  10
Carlsbad                       52  80  54  92 /   0   0   0   0
Dryden                         63  90  63  94 /  20   0   0  10
Fort Stockton                  56  84  58  94 /  10   0   0   0
Guadalupe Pass                 47  74  55  87 /   0   0   0   0
Hobbs                          49  78  52  89 /  10   0   0   0
Marfa                          48  81  48  92 /   0   0   0   0
Midland Intl Airport           56  81  57  92 /  50   0   0  10
Odessa                         56  81  57  92 /  50   0   0  10
Wink                           55  84  54  95 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 3 AM MDT Tuesday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains of Eddy County.

     High Wind Warning until 3 AM MDT Tuesday for Eddy County Plains.

TX...Wind Advisory until 4 AM CDT Tuesday for Andrews-Borden-Crane-
     Dawson-Ector-Gaines-Glasscock-Howard-Loving-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Ward-Winkler.

     High Wind Warning until 10 PM MDT Tuesday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Warning until 4 AM CDT Tuesday for Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson County-Van Horn
     and Highway 54 Corridor.

&&

99/99/12
Hazardous weather outlook, May 20, 1:04 PM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
104 PM CDT Mon May 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-211815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
104 PM CDT Mon May 20 2019 /1204 PM MDT Mon May 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is likely through tonight,
especially across the Permian Basin and Lower Trans Pecos. Very
large to giant hail will be possible, along with tornadoes, some
of which could be significant, and damaging winds. The greatest
risk for significant severe weather through tonight will be across
the eastern Permian Basin and the western Low Rolling Plains. Flash
flooding will also be possible especially across the eastern Permian
Basin.

High winds are expected through tonight in the Guadalupe Mountains
and the Eddy County New Mexico Plains extending south into the Davis
Mountains. Winds will also increase across the Permian Basin, Lea
county New Mexico, Marfa Plateau and the Lower Trans Pecos and a
wind advisory is in effect through tonight. Fire weather concerns
are elevated across southeast New Mexico and the Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms, some severe, will be possible across much of the
area, except the mountains, during the afternoon and evening hours
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is recommended. City, county and state resources
may be in high demand.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 20, 5:22 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
522 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             5 NE ODESSA             31.91N 102.31W
05/20/2019  E1.00 INCH       Ector              TX   PUBLIC

            HAIL WAS REPORTED AT THE INTERSECTION OF FARM TO MARKET
            ROAD 1788 AND STATE HWY 191.

&&

AGARCIA
Local storm report, May 20, 5:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
534 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 N LAMESA              32.81N 101.96W
05/20/2019  E1.00 INCH       Dawson             TX   EMERGENCY MNGR

&&

CMR
Local storm report, May 20, 5:41 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
541 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          7 NE PLEASANT FARMS     31.75N 102.26W
05/20/2019                   Midland            TX   PUBLIC

&&

CMR
Local storm report, May 20, 5:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
547 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          10 S MIDLAND IN`TERNATI 31.80N 102.19W
05/20/2019                   Midland            TX   PUBLIC

&&

CMR
Special weather statement, May 20, 6:16 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT Mon May 20 2019

TXZ062-068-069-202345-
Midland TX-Crane TX-Upton TX-
616 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...
NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midkiff.

A Tornado Watch remains in effect until 800 PM CDT for West Texas.

LAT...LON 3156 10185 3142 10244 3163 10234 3170 10178
      3167 10178
TIME...MOT...LOC 2315Z 233DEG 56KT 3156 10221
Local storm report, May 20, 6:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
624 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ODESSA                  31.85N 102.37W
05/20/2019  E1.75 INCH       ECTOR              TX   PUBLIC

            3755 OAKRIDGE DRIVE

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:31 AM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves43 hr
May 20, 3:31 AM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 16 more24 hr
May 20, 2:56 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines79 min
May 20, 4:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson25 min
May 20, 4:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Upton50 min
May 20, 4:52 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
May 20, 5:05 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
May 20, 5:08 PM CDTSevere Thunderstorm WarningMAFHoward, Martin67 min
May 20, 5:10 PM CDTSevere Thunderstorm WarningMAFDawson20 min
May 20, 5:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson40 min
May 20, 5:23 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 1 more52 min
May 20, 5:30 PM CDTTornado WarningMAFEctor, Midland30 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
May 20, 6:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland60 min
May 20, 6:16 PM CDTSpecial Weather StatementMAFUpton29 min
May 20, 6:18 PM CDTTornado WarningMAFGlasscock, Midland27 min
May 20, 6:29 PM CDTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Reagan, Upton37 min
May 20, 6:44 PM CDTTornado WarningMAFGlasscock, Howard31 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.